Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Child having high fever, cough and runny nose. What treatment and cure should be done?

Sep 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 1416 Questions
Toddler with high feversMy 3 year old son has always had high fevers when he is sick (102-105). The last 3 days he has been having these high fevers again. I can get them down under 102 with motrin, cold wipe baths, undressing him to his underwear, popsicles, etc...He has been having high fevers the last 3 days, slight cough, slight runny nose, but that is about all. He plays and eats about normal, drinks about normal to but hasn't been peeing a whole lot, 4 or 5 times today. He has his tired spells when he just wants to sit an relax instead of running while he is sick, but that's normal for a sick kid. Anyways i've been alternating tylenol and motrin and still cant keep his fever away. All day today he has been between 99 and 103.7. Will this pass, or should i be concerned with his fevers lasting this long and being his worst symptom? Last time i took him to childrens hospital for a high fever 104.7 they just said it was a virus and couldnt give him anything...i check on him every 2 hours at night, when they seem to spike the most or at naptimes, even when he has just his underwear and a sheet covering him...his high fevers scare me especially when brain damage starts occurring over 104...he has never had a seizure but on a couple occassions chills/shaking with his fevers...worried mama please help
Posted Wed, 14 Nov 2012 in Child Health
Answered by Dr. Das Arindam 2 hours later

Thanks for the query.

Firstly, it is a misconception that fever more than 104 degree can cause brain damage. Fever level required for brain damage varies with person to person. Your son seems to be doing fine. So, do not worry.

The symptoms you described, denotes a viral fever. So, antibiotic has low role in this treatment. If prescribed it is usually to prevent secondary bacterial contamination.

The mainstay of therapy is supportive drugs, sponging, a good, nutritious balanced diet, adequate hydration. I see you are giving him the right treatment, however I wonder if you are giving him the right dose. Paracetamol syrups like Tylenol is given as 15mg/kg weight/dose and the dose can be repeated every 4-6 hours and ibuprofen syrups like motrin is given as 10mg/kg weight/dose and the dose can be repeated not more than twice a day. With this treatment, viral symptoms usually would subside in 3-5 days.

The danger signs which will warrant medical attention are:
1. The baby is not responding normally to external stimuli.
2. Inactiveness and excessive drowsiness.
3. Low thirst. Do not take much water.
4. Low urine output, even after taking adequate amount of water.
5. Presence of any rash over body surface.
6. Any type of convulsions.

If abovementioned symptoms present or if fever continues to persist for more than a week, you will need to consult with his pediatrician. He will need battery of investigation and preferably hospitalisation for close observation.

Hope this information suffices. Let me know, if you have any more question.

Above answer was peer-reviewed by
Follow-up: Child having high fever, cough and runny nose. What treatment and cure should be done? 22 hours later
Thank you for the quick response.
My son weighs approx 30 lbs. When i had him in last year for his high fevers, they told me I could alternate tylenol an motrin up to every 2-4 hours. With tylenol I was told he could have 1.6 ml, and motrin 1.875 ml. Is this right? too much or too little? too often? What would qualify as low urine output? Some days I'm worried because he will only go 4 times all day after waking up to a wet pull up.
Answered by Dr. Das Arindam 1 hour later

Thanks for following up.

Your son has grown up since last year.

1. As his current weight is 30 lbs, the dose you mentioned is lower than we mentioned.
- Tylenol pediatric preparation which regularly comes as 160mg/5ml preparation can be used. With this formula, you can give him up to 6ml.
- Similarly motrin children preparation which comes as 100mg/5ml preparation can be used. Again up to 6ml will suit his needs.

2. Low urine output means urine volume lower than 500 ml. Without any means to measure the amount passed, grossly I would say less than once in a day may be considered low urine output.

Hope this answers your query. Let me know if you have other queries.
If all your queries are answered, please close this discussion.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor